New Mexico, 2004

Winter Storm in New Mexico, April 23, 2004

April 23, 2004 · NWS ABQ · 2 events in 2 counties and zones

Locally heavy snow of 5 to 11 inches was reported over western Colfax County from near Vermejo Ranch, Ute Park and Angel Fire east towards Cimarron and Philmont Scout Ranch.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

Locally heavy snow of 5 to 11 inches was reported over western Colfax County from near Vermejo Ranch, Ute Park and Angel Fire east towards Cimarron and Philmont Scout Ranch.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Apr 23, 10:07 AM MST, 53 minutes earlier.

Area forecast discussion, Apr 23, 10:07 AM MST, 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1107 AM MDT FRI APR 23 2004

.UPDATE...WILL GO AHEAD AND UPGRADE THE SNOW ADVISORY IN ZONES 4 AND
5 TO A WINTER STORM WARNING AS INCOMING REPORTS HAVE INDICATED 6 TO
12 INCHES ACROSS SEVERAL LOCATIONS ALONG THE EASTERN SLOPES OF THE
SANGRES AND NEAR THE COLORADO BORDER AND RADAR CONTINUING TO SHOW
WIDESPREAD SNOW. WILL KEEP ADVISORY CRITERIA ACROSS ZONES 6 AND 7
WITH TEMPS REMAINING JUST ABOVE FREEZING A KCAO...THUS MELTING OF
THE SNOW IS ANTICIPATED IN BETWEEN OCCASIONAL BURST. WILL ALSO
EXTEND THE WARNING AND ADVISORY THROUGH 900 PM THIS EVENING WITH THE
LATEST MODELS SHOWING A LITTLE SLOWER MOVEMENT OF THE SYSTEM.

ELSEWHERE INCREASED AND EXPANDED POPS TO SCATTERED FARTHER WEST
INCLUDING THE MIDDLE RIO GRANDE VALLEY THIS AFTERNOON WITH THE UPPER
LOW EVOLVING INTO A TWO CENTER SYSTEM. ONE OVER SE COLORADO AND THE
OTHER OVER NE ARIZONA. THIS WESTERN LOW LOOKS TO TRACK FARTHER SOUTH
AND PASS OVER THE RIO GRANDE VALLEY THIS EVENING. EAST WINDS SHOULD
INCREASE ACROSS AND PUSH WEST OF THE RIO GRANDE VALLEY CREATING A
CONVERGENCE AREA NEAR THE CONTINENTAL DIVIDE. ADD IN COLD AIR ALOFT
AND THUNDERSTORMS SHOULD BREAK OUT THIS AFTERNOON. THE EAST CANYON
WINDS LOOK TO PEAK BETWEEN 6 AND MIDNIGHT AND THEN RELAX OVERNIGHT.

.ABQ WATCHES/WARNINGS/ADVISORIES...WINTER STORM WARNING THROUGH 900
PM MDT NMZ004-005.
...SNOW ADVISORY THROUGH 900 PM MDT NMZ006-007.

&&

49
Hazardous weather outlook, Apr 23, 5:00 AM MST, 6 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
600 AM MDT FRI APR 23 2004

NMZ001>021-241200-
CAPITAN/NORTHERN SACRAMENTO MOUNTAINS-
CENTRAL HIGH PLAINS/ESTANCIA VALLEY-CHAVES COUNTY PLAINS-
CONCHAS LAKE/GUADALUPE COUNTY-CURRY COUNTY-DE BACA COUNTY-
FAR NORTHEAST PLAINS-HARDING COUNTY-
LINCOLN COUNTY HIGH PLAINS/HONDO VALLEY-LOWER RIO GRANDE VALLEY-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-NORTHEAST HIGHLANDS-
NORTHWEST MOUNTAINS INCLUDING JEMEZ-NORTHWEST PLATEAU-QUAY COUNTY-
ROOSEVELT COUNTY-SANDIA/MANZANO MOUNTAINS-SANGRE DE CRISTO MOUNTAINS-
SOUTHWEST MOUNTAINS/UPPER GILA REGION-UPPER RIO GRANDE VALLEY-
WESTCENTRAL MOUNTAINS-
600 AM MDT FRI APR 23 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL NEW MEXICO.

.DAY ONE...TODAY

AN UPPER LEVEL LOW PRESSURE SYSTEM OVER THE FOUR CORNERS AND COLD
AIR BEHIND THE COLD FRONT THAT PASSED YESTERDAY WILL RESULT IN
ADDITIONAL SNOW ACCUMULATIONS ACROSS THE NORTHERN MOUNTAINS AND
NORTHEAST. PLEASE REVIEW THE LATEST SNOW ADVISORY FOR ADDITIONAL
DETAILS. LOW TEMPERATURES WILL ALSO DROP TO AROUND FREEZING TONIGHT
IN SEVERAL CENTRAL AND NORTHERN AREAS WHERE THE GROWING SEASON
ALREADY BEGAN. SEE THE LATEST SPECIAL WEATHER STATEMENT FOR
SPECIFICS. RIO GRANDE VALLEY EAST WINDS WILL GRADUALLY INCREASE
TODAY...CLIMAXING AT SPEEDS FROM 30 TO 40 MPH WITH GUSTS AROUND 50
MPH DURING THE EVENING.

.DAYS TWO THROUGH SEVEN...

LATEST MODEL RUNS INDICATE A STRONG UPPER LEVEL LOW PRESSURE SYSTEM
WILL CROSS NEW MEXICO TOWARD THE END OF NEXT WEEK WITH THE POTENTIAL
FOR STRONG THUNDERSTORMS AND SIGNIFICANT HIGH ELEVATION SNOWS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED. HOWEVER...WEATHER CAN CHANGE
RAPIDLY. ALWAYS USE THE LATEST FORECAST FOR PLANNING PURPOSES.

44

Event by event

2 winter storm. Local standard time, as filed.

Winter Storm, Sangre de Cristo Mountains / Taos / X W Mora / X Se Rio Arriba / Ne Santa Fe / X W Colfax / X Nw San Miguel

When
April 23, 11:00 AM MST to 6:00 PM MST
Where
Sangre de Cristo Mountains / Taos / X W Mora / X Se Rio Arriba / Ne Santa Fe / X W Colfax / X Nw San Miguel forecast zone
Reported by
OFFICIAL NWS OBS.

Winter Storm, Northeast Highlands / All But X W and X Se Colfax / All But X W Mora / C San Miguel / X Nw Union

When
April 23, 11:00 AM MST to 6:00 PM MST
Where
Northeast Highlands / All But X W and X Se Colfax / All But X W Mora / C San Miguel / X Nw Union forecast zone
Reported by
OFFICIAL NWS OBS.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2004Every state in 2004This day in weather historyWarnings in New Mexico, April 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5387262, 5387263.